Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Drugs Aging. 1998 May;12(5):391-400.

Analgesic abuse in the elderly. Renal sequelae and management.

Author information

  • 1Department of Nephrology-Hypertension, University of Antwerp, Belgium.

Abstract

Nephropathy caused by the use of 'classical' analgesics [paracetamol (acetaminophen), salicylates and pyrazolone derivatives] and renal impairment associated with nonsteroidal anti-inflammatory drugs (NSAIDs) are important health problems in the elderly. Classical analgesic nephropathy is a chronic renal disease characterised by renal papillary necrosis and chronic interstitial nephritis. The nephropathy is caused by the excessive consumption of analgesic mixtures containing at least 2 antipyretic analgesics combined with caffeine and/or codeine. The use of NSAIDs is associated with a wide range of tubular, interstitial, glomerular and vascular renal lesions. Despite the well-characterised acute biological effects of NSAIDs on the kidney, there is only limited evidence that they are associated with an increased risk of chronic renal failure. Classical analgesic toxicity can be effectively prevented by limiting the availability of over-the-counter analgesic mixtures containing 2 analgesic compounds in combination with potentially addictive substances (e.g. caffeine and/or codeine). In the elderly in particular, the prolonged, regular use of NSAIDs should be discouraged. Patients starting NSAID therapy should be monitored regularly and drug interactions should be avoided.

PMID:
9606616
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk